Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Polish topometric groups

Authors: Itaï\ Ben Yaacov, Alexander Berenstein and Julien Melleray
Journal: Trans. Amer. Math. Soc. 365 (2013), 3877-3897
MSC (2010): Primary 03E15, 37B05
Published electronically: February 5, 2013
MathSciNet review: 3042607
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We define and study the notion of ample metric generics for a Polish topological group, which is a weakening of the notion of ample generics introduced by Kechris and Rosendal. Our work is based on the concept of a Polish topometric group, defined in this article. Using Kechris and Rosendal's work as a guide, we explore the consequences of ample metric generics (or, more generally, ample generics for Polish topometric groups). Then we provide examples of Polish groups with ample metric generics, such as the isometry group $ \operatorname {Iso}(\mathbf {U}_1)$ of the bounded Urysohn space, the unitary group $ {\mathcal U}(\ell _2)$ of a separable Hilbert space, and the automorphism group $ \operatorname {Aut}([0,1],\lambda )$ of the Lebesgue measure algebra on $ [0,1]$. We deduce from this and earlier work of Kittrell and Tsankov that this last group has the automatic continuity property, i.e., any morphism from $ \operatorname {Aut}([0,1],\lambda )$ into a separable topological group is continuous.

References [Enhancements On Off] (What's this?)

  • [BBHU08] Itaï Ben Yaacov, Alexander Berenstein, C. Ward Henson, and Alexander Usvyatsov, Model theory for metric structures, Model Theory with Applications to Algebra and Analysis, volume 2 (Zoé Chatzidakis, Dugald Macpherson, Anand Pillay, and Alex Wilkie, eds.), London Math. Society Lecture Note Series, vol. 350, Cambridge University Press, 2008, pp. 315-427.$ ^\sim $begnac/articles/mtfms.
    pdf MR 2436146 (2009j:03061)
  • [Ben08] -, Topometric spaces and perturbations of metric structures, Logic and Analysis 1 (2008), no. 3-4, 235-272,$ ^\sim $begnac/articles/
    TopoPert.pdf,, MR 2448260 (2009k:03056)
  • [Ber06] George M. Bergman, Generating infinite symmetric groups, The Bulletin of the London Mathematical Society 38 (2006), no. 3, 429-440,
    S0024609305018308doi:10.1112/S0024609305018308. MR 2239037 (2007e:20004)
  • [BU07] Itaï Ben Yaacov and Alexander Usvyatsov, On $ d$-finiteness in continuous structures, Fundamenta Mathematicae 194 (2007), 67-88,
    fm194-1-4doi:10.4064/fm194-1-4.$ ^\sim $begnac/articles/
    dfin.pdf MR 2291717 (2007m:03080)
  • [BU10] -, Continuous first order logic and local stability, Transactions of the American Mathematical Society 362 (2010), no. 10, 5213-5259,
    0801.4303.$ ^\sim $begnac/articles/cfo.pdf MR 2657678 (2012a:03095)
  • [CV06] P. J. Cameron and A. M. Vershik, Some isometry groups of the Urysohn space, Annals of Pure and Applied Logic 143 (2006), no. 1-3, 70-78,
    math/0407186. MR 2258622 (2008b:54045)
  • [Gao09] Su  Gao, Invariant descriptive set theory, Pure and Applied Mathematics, CRC Press, Boca Raton, FL, 2009. MR 2455198 (2011b:03001)
  • [Gla12] Eli Glasner, The group $ {\rm Aut}(\mu )$ is Roelcke precompact, Canadian Mathematical Bulletin. Bulletin Canadien de Mathématiques 55 (2012), no. 2, 297-302. http://dx.,
    abs/0902.3786arXiv:0902.3786. MR 2957245
  • [HHLS93] Wilfrid Hodges, Ian Hodkinson, Daniel Lascar, and Saharon Shelah, The small index property for $ \omega $-stable $ \omega $-categorical structures and for the random graph, Journal of the London Mathematical Society. Second Series 48 (1993), no. 2, 204-218, MR 1231710 (94d:03063)
  • [Iov99] José Iovino, Stable Banach spaces and Banach space structures, I and II, Models, algebras, and proofs (Bogotá, 1995), Lecture Notes in Pure and Appl. Math., vol. 203, Dekker, New York, 1999, pp. 77-117. MR 1686915 (2000h:03064a)
  • [Kal85] Robert R. Kallman, Uniqueness results for groups of measure preserving transformations, Proceedings of the American Mathematical Society 95 (1985), no. 1, 87-90, MR 796452 (86g:28026)
  • [Kec95] Alexander S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995. MR 1321597 (96e:03057)
  • [Kec10] -, Global aspects of ergodic group actions, Mathematical Surveys and Monographs, vol. 160, American Mathematical Society, Providence, RI, 2010. MR 2583950 (2011b:37003)
  • [KR07] Alexander S. Kechris and Christian Rosendal, Turbulence, amalgamation, and generic automorphisms of homogeneous structures, Proceedings of the London Mathematical Society. Third Series 94 (2007), no. 2, 302-350,
    pdl007doi:10.1112/plms/pdl007, MR 2308230 (2008a:03079)
  • [KT10] John Kittrell and Todor Tsankov, Topological properties of full groups, Ergodic Theory and Dynamical Systems 30 (2010), no. 2, 525-545,
    S0143385709000078doi:10.1017/S0143385709000078. MR 2599891 (2011d:37006)
  • [LPR$ ^+$08] Arkady Leiderman, Vladimir Pestov, Matatyahu Rubin, Sławomir Solecki, and Vladimir V. Uspenskij (eds.), Special issue: Workshop on the Urysohn space, vol. 155, Topology and its Applications, no. 14, 2008, Held at Ben-Gurion University of the Negev, Beer Sheva, May 21-24, 2006. MR 2435140
  • [Mel10] Julien Melleray, A note on Hjorth's oscillation theorem, Journal of Symbolic Logic 75 (2010), no. 4, 1359-1365.
    1286198151doi:10.2178/jsl/1286198151. MR 2767973 (2012f:03092)
  • [Ros09a] Christian Rosendal, The generic isometry and measure preserving homeomorphism are conjugate to their powers, Fundamenta Mathematicae 205 (2009), no. 1, 1-27, http:// MR 2534176 (2010g:03071)
  • [Ros09b] -, A topological version of the Bergman property, Forum Mathematicum 21 (2009), no. 2, 299-332,
    doi:10.1515/FORUM.2009.014. MR 2503307 (2010a:03054)
  • [RS07] Christian Rosendal and Sławomir Solecki, Automatic continuity of homomorphisms and fixed points on metric compacta, Israel Journal of Mathematics 162 (2007), 349-371, MR 2365867 (2009d:54016)
  • [Sol05] Sławomir Solecki, Extending partial isometries, Israel Journal of Mathematics 150 (2005), 315-331, MR 2255813 (2007h:54034)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 03E15, 37B05

Retrieve articles in all journals with MSC (2010): 03E15, 37B05

Additional Information

Itaï\ Ben Yaacov
Affiliation: Université de Lyon, CNRS UMR 5208, Université Lyon 1, Institut Camille Jordan, 43 blvd. du 11 novembre 1918, F-69622 Villeurbanne Cedex, France

Alexander Berenstein
Affiliation: Departamento de Matemáticas, Universidad de los Andes, Carrera 1 # 18A-10, Bogotá, Colombia

Julien Melleray
Affiliation: Université de Lyon, CNRS UMR 5208, Université Lyon 1, Institut Camille Jordan, 43 blvd. du 11 novembre 1918, F-69622 Villeurbanne Cedex, France

Keywords: Ample generics, topometric group, automorphism group
Received by editor(s): July 8, 2011
Received by editor(s) in revised form: December 8, 2011
Published electronically: February 5, 2013
Additional Notes: Work on this project was facilitated by ANR chaire d’excellence junior THEMODMET (ANR-06-CEXC-007), a visit of the third author at the Erwin Schrödinger Institute in Vienna, and the ECOS Nord program (action ECOS Nord C10M01). The first author was also supported by the Institut Universitaire de France
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society